Georgia, 2011

Damaging Winds in Georgia, September 25, 2011

September 25, 2011 · NWS JAX · 6 events in 2 counties and zones

A lingering surface trough across the forecast area combined with high surface instability and outflows sparked scattered severe storms across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lingering surface trough across the forecast area combined with high surface instability and outflows sparked scattered severe storms across the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 24, 8:04 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 24, 8:04 PM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
904 PM EDT SAT SEP 24 2011

.UPDATE...THUNDERSTORM ACTIVITY WAS NOT AS WIDESPREAD THIS
AFTN...AND ALTHOUGH DIURNAL CONVECTION IS WINDING DOWN...THERE ARE
A FEW AREAS WHERE STORMS CONTINUE TO ERUPT. A FRONTAL BOUNDARY
EXTENDS THROUGH SE GA NEAR JESUP TO THE FL PANHANDLE. THE EAST
COAST SEA BREEZE RECENTLY COLLIDED WITH THE FRONT SPARKING STORMS
FROM BLACKSHEAR TO JESUP. ALSO A FEW STORMS FROM ALACHUA TO THE
OCALA NATL FOREST ARE A RESULT OF EAST/WEST COAST SBRZ MERGERS.
CONVECTION ALONG THE FRONT IN GA WILL LIKELY PERSIST FOR ANOTHER
COUPLE HOURS. THE EVENING SOUNDING SHOWS THERE IS STILL A CAPE OF
2600 J/KG. HAVE BUMPED UP POPS UNTIL 03Z IN THE PREVIOUSLY
DESCRIBED AREAS...AND HAVE LEFT POPS FOR LATE TONIGHT UNCHANGED.

&&

.AVIATION...TEMPO MVFR TO IFR POSSIBLE AT THE TERMINALS LATER EARLY
SUN MORNING BEFORE SUNRISE. SIMILAR CONVECTIVE REGIME EXPECTED
SUNDAY COMPARED TO TODAY...WITH TS DURING THE AFTN/EVENING HOURS.
HAVE INTRODUCED CB FOR ALL SITES WITH VCTS AT GNV.

&&

.MARINE...LIGHT ESE FLOW 10 KTS OR LESS WILL BECOME MORE SSW
OVERNIGHT. COMBINED SEAS WILL RANGED FROM 2-3 FT NEARSHORE TO 3-5 FT
OFFSHORE DUE TO EASTERLY SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  90  70  90 /  20  30  20  20
SSI  73  86  74  86 /  20  40  20  20
JAX  71  89  71  90 /  20  50  20  20
SGJ  74  89  74  90 /  20  60  30  30
GNV  70  89  72  89 /  30  50  20  30
OCF  71  91  71  90 /  30  60  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/ENYEDI/KEEGAN
Hazardous weather outlook, Sep 24, 8:15 PM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 PM EDT SAT SEP 24 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-250845-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
915 PM EDT SAT SEP 24 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A FRONTAL BOUNDARY WILL LINGER JUST WEST OF THE REGION...ACTING AS A
FOCUS FOR CONVECTION...AND A FEW THUNDERSTORMS WILL LINGER UNTIL
AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A TROUGH OF LOW PRESSURE WILL PERSIST OVER THE REGION SUNDAY...ACTING
AS A FOCUS FOR SHOWERS AND STORMS. A FEW OF THESE STORMS COULD BE
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT

In the hours before

Special weather statement, Sep 24, 7:36 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
836 PM EDT SAT SEP 24 2011

FLZ030-031-036-250115-
ALACHUA-BRADFORD-UNION-
836 PM EDT SAT SEP 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
BRADFORD...NORTHERN ALACHUA AND SOUTHWESTERN UNION COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 915 PM EDT...

AT 836 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF LA CROSSE...OR 7 MILES
SOUTH OF WORTHINGTON SPRINGS...STATIONARY. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND LA CROSSE...BROOKER...ALACHUA...
WORTHINGTON SPRINGS AND DUKES THROUGH 915 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2999 8227 2974 8234 2976 8255 2993 8255
      2993 8253 2996 8253 2996 8255 3002 8255
TIME...MOT...LOC 0036Z 148DEG 2KT 2984 8245

TRABERT
Special weather statement, Sep 25, 12:45 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 AM EDT SUN SEP 25 2011

GAZ136-151-152-250630-
BRANTLEY-PIERCE-WAYNE-
145 AM EDT SUN SEP 25 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
WAYNE...EASTERN PIERCE AND NORTHEASTERN BRANTLEY COUNTIES FOR STRONG
WINDS VALID UNTIL 230 AM EDT...

AT 144 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF RAYBON...OR 7 MILES
NORTHWEST OF NAHUNTA...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RAYBON...HORTENSE AND
BROADHURST THROUGH 230 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3158 8190 3136 8170 3133 8173 3130 8173
      3118 8208 3139 8212
TIME...MOT...LOC 0544Z 241DEG 13KT 3130 8203

STRUBLE

The radar

The Jacksonville radar (KJAX), 97 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brantley

When
September 25, 12:50 AM EST
Where
Brantley County, 0.59 mi E of Hortense
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.330, -81.960

About one hundred trees were blown down near Hortense. Many trees were large oaks. One mobile home was destroyed and two mobile homes were damaged. There was significant damage to a roof of a business. A large drum filled with liquid was carried about 80 yards. The time of the event was based on radar imagery. The cost of damage was estimated.

Thunderstorm Wind, Echols

When
September 25, 3:20 PM EST
Where
Echols County, 7.69 mi SW of Statenville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.620, -83.120

Wind damage was noted to trees near Highway 41 at the Echols and Hamilton County line.

Thunderstorm Wind, Echols

When
September 25, 3:25 PM EST
Where
Echols County, 6.1 mi WSW of Statenville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.680, -83.130

Roofs were damage at the intersection of Porter Road and Frank J. Culpepper Road.

Thunderstorm Wind, Echols

When
September 25, 3:35 PM EST
Where
Echols County, 3.05 mi WNW of Statenville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.710, -83.080

Trees and power lines were damage at the intersection of Evelyn Road and Frank J. Culpepper Road.

Thunderstorm Wind, Echols

When
September 25, 3:45 PM EST
Where
Echols County, 6.1 mi WSW of Statenville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.680, -83.130

A mobile home trailer was turned over with roof damage to storage and office buildings.

Thunderstorm Wind, Brantley

When
September 25, 4:45 PM EST
Where
Brantley County, 0.59 mi W of Hickox
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.150, -82.010

The county dispatch center reported trees were blow down and were blocking Canney Bay and Jess Allen Roads. The time of the event was based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340326, 340328, 340327, 340329, 340331, 340330.